MAUDE Adverse Event Report: BRAINLAB AG NAVIGATION SOFTWARE CRANIAL EM 1.1; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC, PRODUCT CODE: HAW

BRAINLAB AG NAVIGATION SOFTWARE CRANIAL EM 1.1; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC, PRODUCT CODE: HAW
Model Number 22240-06E
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/09/2023
Type of Reportable Event Serious Injury
Event or Problem Description
A cranial surgery for a ventriculoperitoneal (vp) shunt placement to treat idiopathic intracranial hypertension (iih) in the brain's right ventricle, at a depth of 62.6mm, within a small sized ventricle (slit ventricle), has been performed with the aid of the brainlab nav.Sw cranial em 1.1 (on (b)(6) 2023).A pre-operative ct scan was acquired one day prior to the surgery, to preplan the trajectory, and to use with navigation.During the procedure the surgeons: - positioned the patient supine and attached the non-invasive em patient reference for navigation to the patient's forehead with tape.- performed the patient registration with surface matching by acquiring registration points on the patient's skin surface with the em registration pointer to match the display of the navigation to the current patient anatomy, verified the accuracy of the patient registration and accepted the registration to proceed.- marked the planned entry point/burr hole on the patient's skin using anatomical landmarks, and adjusted the planned trajectory's entry point to match the burr hole.- draped the patient, verified the accuracy of the patient registration again and determined it good.- made the burr hole (right frontal), and put the navigated brainlab em stylet inside the non-brainlab shunt catheter, and placed the shunt into the ventricle, to the target as displayed by the navigation, but no csf was returned, tried another pass but still there was no csf flow.- performed another burr hole (unknown if with aid of navigation) and passed a new ventricular catheter with the stylet free-hand (using anatomical landmarks to guide the placement)(during this free-hand step, the stylet entered the basal ganglia, but no adverse clinical outcome resulted).- after several attempts, csf flowed and shunt insertion was completed.According to the hospital: - the deviation of the shunt (in target point, with magnitude/direction of deviation unknown) placed with aid of navigation was corrected in the same surgery, a new (additional) burr hole was made (20mm lateral and frontal)(despite initial burr hole in intended location) and the shunt was placed free-hand (using anatomical landmarks to guide the placement).- the final outcome of the surgery was successful as intended (the patient's symptoms improved following surgery).- there was a direct (or increased) risk of harm to a critical structure during the free-hand positioning (the basal ganglia was entered, but this did not cause an adverse clinical outcome).- there was no actual harm or negative clinical effect to the patient due to the misplaced shunt, neither for the prolongation of surgery/anesthesia of 2 hours.- there were no further medical or surgical remedial actions necessary, done, or planned for the patient due to this issue; hospitalization was not prolonged either.
 
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since shunt placement attempts were performed at a different path/location in the brain than anticipated, with the brainlab device involved, although according to the surgeons: - the deviation of the shunt (in target point, with magnitude/direction of deviation unknown) placed with aid of navigation was corrected in the same surgery, a new (additional) burr hole was made (20mm lateral and frontal)(despite initial burr hole in intended location) and the shunt was placed free-hand (using anatomical landmarks to guide the placement).- the final outcome of the surgery was successful as intended (the patient's symptoms improved following surgery).- there was a direct (or increased) risk of harm to a critical structure during the free-hand positioning (the basal ganglia was entered, but this did not cause an adverse clinical outcome).- there was no actual harm or negative clinical effect to the patient due to the misplaced shunt, neither for the prolongation of surgery/anesthesia of 2 hours.- there were no further medical or surgical remedial actions necessary, done, or planned for the patient due to this issue; hospitalization was not prolonged either.According to the results of the brainlab technical investigation and the information provided by the hospital, it can be concluded that the main root cause for the shunt not reaching the intended location/ventricle (by unknown distance), is: - an insufficient distribution of points acquired by the user for the patient anatomy registration to navigation, not following brainlab requirements: the points were not distributed on the required distinctive surfaces, i.E.Entire profile of the nose, around the eyes, both sides of the head.Most registration points were acquired only on indistinct rounded areas around the roi, which should be avoided.This caused the cranial navigation software to not find an accurate match in the region of interest as desired for this specific procedure in between the preoperative image dataset and the actual patient anatomy.As a further contributing factor, movement of the em patient reference, due to insufficient rigid fixation and/or inadvertent forces (e.G., since the em patient reference cable was not fixed on the patient there could have been strain/tension/pulling of the cable on the reference), might have occurred after draping and creating the burr hole and before the shunt was placed.Relative movement between the em patient reference on the patient's skin and the patient anatomy after registration cannot be compensated by the navigation.Further, brainlab recommendations were not followed as required to use the em patient reference only to perform patient registration in the sterile environment after the draping procedure has been completed.Apparently, the resulting deviation of the navigation display was not recognized by the user with the required thorough verification of the registration accuracy, nor with the necessary continued verification of navigation accuracy after draping, and throughout the procedure (prior to placing the shunt).There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
NAVIGATION SOFTWARE CRANIAL EM 1.1
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC, PRODUCT CODE: HAW
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM   81829
Manufacturer Contact
andrea miller
olof-palme-strasse 9
münchen, 81829
GM   81829
MDR Report Key16511634
Report Number8043933-2023-00021
Device Sequence Number5581239
Product Code HAW
UDI-Device Identifier04056481132422
UDI-Public04056481132422
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K213989
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial
Report Date (Section B) 02/09/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22240-06E
Device Catalogue Number22240-06E
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/09/2023
Initial Report FDA Received Date03/09/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/29/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown